Tuesday, November 7, 2017

My Experience With Propofol Frenzy


The Mayo Clinic Proceedings recently had an informative article on a condition called propofol frenzy. This is a state where propofol has an unintentional effect of causing increased agitation rather than the expected sedation. I wish this article had arrived a few months earlier because I was flummoxed by a patient with the exact same problems.

I had a female patient describe to me how she always goes into "seizures" after getting propofol for endoscopic procedures. I was skeptical of her description and explained to her that propofol actually attenuates seizures and is used to break seizure activity. I should also mention that she says she's allergic to benzodiazepines. Her old anesthesia record didn't document any complications from previous sedations so I assured her I would use as little propofol as possible to get through her procedure.

The endoscopy proceeded without incident and was quickly completed. Postop, she was extremely lethargic, much more than would be expected from a small brief interaction with propofol. After about 20 minutes she started to thrash her head. Then she began trying to get out of bed and then falling hard back onto the mattress. It took four people to hold her down and keep her from injuring herself. The entire time she was not aware enough to answer questions. When we brought her husband in, he said that is pretty much what happens every time.

Finally after about one hour she started to calm down and became responsive to commands. After two hours she was calm but felt too groggy to go home. We finally decided to admit her because of her symptoms. The admitting team even ordered a Neurology consult to rule out seizures. Of course they found nothing.

The Mayo article notes there is no known cause why propofol causes a paradoxic reaction in some people. Maybe it deactivates GABA receptors in some whereas propofol normally activates GABA. But nobody knows for sure. It's not related to the quantity of propofol given. The seizure like activity is not attenuated by adding more drugs like benzos or narcotics.

The only recommendations are to anticipate the symptoms if a patient tells you they get seizures with propofol and to avoid propofol if possible. Perhaps attempt sedation with dexmedetomidine, benzodiazepines, or narcotics if propofol frenzy is a possibility. And always listen to your patients.

1 comment: